Patient Comments: Erythema Nodosum - Experience

Please describe your experience with erythema nodosum.

Comment from: steve, 35-44 Male (Patient) Published: July 02

When I was diagnosed with erythema nodosum it took a trip to the emergency room cause the pain was so bad I couldn't walk. After the initial diagnosis he said this condition can be caused by low potassium levels so he wrote me up a prescription for Potassium Iodide drops. Instructions were 5 drops in one cup any kind of juice or water twice a day. two days later all that was left were the bruises which were gone after a couple weeks. I got it again a couple years later went straight to the doctor and asked for the potassium iodide and this time the symptoms started to go away over night it was amazing Hope this helps.

Was this comment helpful?Yes
Comment from: Springlight, 35-44 Female (Patient) Published: January 05

I have suffered with chronic idiopathic erythema nodosum (EN) for the last 19 years. It first started when I had a glandular fever for a few weeks. It began with tender, red lumps all over my lower legs. I have had numerous tests including several biopsies, which confirmed EN. I have also had X-rays to rule out tuberculosis (TB) and a colonoscopy, which ruled out Crohn's disease. My legs are tender and swollen, red and angry, and black and blue all at the same time. I have stopped worrying about how my legs look when I have to wear a skirt; it is something I can't do anything about. I have days where I can't walk, as the skin on my shins is so stretched and hot that only cold compresses and aspirin will help me. I have had prednisone and various steroids over the years, which only seem to aggravate it. My doctor is convinced that we have exhausted all the avenues to discover the underlying cause, and we will probably never know. It's a miserable, painful affliction. If you only experience it for a few weeks or months, count your lucky stars: There are those of us out here that have had this terrible condition for half of our lives.

Was this comment helpful?Yes
Comment from: 35-44 Female (Patient) Published: January 05

My erythema nodosum (EN) started with my first pregnancy. I thought I had blood clots and soon found out that the hot, red lumps on my legs were not clots. They disappeared after a few weeks. I had a few occurrences during all three pregnancies as well as with my periods. The doctor felt that they were aggravated by hormones. I was put on prednisone, and eventually, they disappeared. Since my first outbreak about eight years ago, I have had many. Usually they occur about every three to five weeks. They typically can be felt like a bruise even before the lump or redness comes. Eventually the lumps come on my hips, buttocks, legs, arms, and occasionally my stomach. I had one large lump that appeared on my neck below my ear. It did not respond to the prednisone and seemed to migrate over the course of about six months. I had day-surgery to remove it from my lymph node to discover that it was not cancerous. I wish I had more answers.

Was this comment helpful?Yes
Comment from: drk93940, 55-64 Male (Caregiver) Published: January 05

I had erythema nodosum develop on both ankles in July of 2008. I visited a rheumatologist for confirmation of the diagnosis. My sed rate was only 2. The bumps disappeared after about three months, but I feel residual burning and pain in my feet. Sometimes it is so bad I cannot walk. Pain is relieved by using ice packs on my ankle or a Flector anti-inflammatory patch every 12 hours.

Was this comment helpful?Yes
Comment from: DS - Infant Mother, 0-2 Male (Caregiver) Published: January 05

Our 14-month-old son has been sick for three weeks. It started with pink eye and ear infections, followed by diarrhea, which has now lasted more than two weeks. Then about a week ago, he got red bumps all over the insides of his legs and they began moving to the top and back of his legs. I have read that erythema nodosum (EN) can be related to severe (longer than two weeks) of diarrhea, which is what he has. His pediatrician said he has a stomach virus that has caused the diarrhea as well as the EN. We just have to let it go away on its own. It's been two weeks of nightly "blowouts," daily laundering of crib coverings and clothes, frequent daily baths, and lots of painful red bumps on his legs that are now turning from red to purple.

Was this comment helpful?Yes
Comment from: lorelai, 35-44 Female (Patient) Published: December 12

This past November, I developed high fevers and ulcers in my throat. All strep tests were negative. Exactly one week after this, my right leg developed red, painful welts that spread rapidly to my other leg, arms, and hands. My doctor diagnosed erythema nodosum and started me on indomethacin (an NSAID). Two weeks later, my legs were so bad I could not walk or have anything touch them. I could not wear socks or shoes. My doctor switched me to potassium iodide solution, and in two days, the swelling and pain started to go away. It has been two weeks, and the swelling is gone. I still have a little pain in the original spots, but it is getting better. I really hope this doesn't come back, as it is the most physically painful experience I have ever had.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Erythema Nodosum - Treatments Question: What was the treatment for your erythema nodosum?
Erythema Nodosum - Symptoms Question: What symptoms did you experience with your erythema nodosum?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.